Paracetamol for children

Paracetamol – children

Paracetamol for children

Easy-to-read medicine information about paracetamol for children – what it is, how to take it safely and possible side effects.

Type of medicineAlso called
  • Medicine to relieve pain (analgesic)
  • Reduces body temperature
  • Panadol®
  • Children's Panadol®
  • Paracare®
  • Pamol®
  • Junior Parapaed®
Paracetamol is also in some other medicines such as cold and flu medicines  (see below for examples).

Paracetamol can be safely given to babies and children to treat different types of pain including headache, toothache and sore throat. Paracetamol is also used to treat fever but mild fever does not need to be treated unless it is causing discomfort. Read more about fever in children. 

Does my child need paracetamol?

  • Paracetamol may be used if your child needs pain relief or if your child has a fever (temperature over 38.5°C) AND is miserable.
  • It is not recommended to give paracetamol before or after regular vaccinations unless your child is in pain or is miserable.

Do not give paracetamol before vaccinations and only give it after vaccination if your child needs it. 

Paracetamol should start to work quite quickly. Your child should feel less pain 30 minutes to an hour after taking paracetamol.

Use paracetamol only if necessary, and for the shortest amount of time to reduce fever or pain. 

Medicines that have paracetamol in them

In New Zealand, paracetamol is available as a liquid, tablet and suppository. It is also found in many other medicines you can buy from the pharmacy for colds and flu or pain.

Overdose can happen if you give your child more than one paracetamol-containing medicine. Check the ingredients of cold and flu medicines before you give them to your child.

If you do give your child other medicines that have paracetamol, be careful not to give them more than the recommended dose of paracetamol each day.

Note: the following products are not suitable for children younger than 12 years.   

Examples of medicines that have paracetamol in them
  • Maxigesic®
  • Panadeine®
  • Sudafed PE®

Using paracetamol safely

Paracetamol can be safely given to babies and children but there is a limit to the amount of paracetamol that can be safely taken in a 24-hour period.

 Giving more than the daily limit is very harmful to the liver. 

Doses for children depend on their weight and must be calculated carefully.

The maximum dose is 15 mg/kg every 4–6 hours to a maximum of 1 gram per dose, and no more than 4 doses in a 24-hour period.

Dose

  • The dose of paracetamol is your child’s weight and not their age.
  • The recommended dose is 15 mg/kg every 4 to 6 hours to a maximum of 1 gram per dose, and no more than 4 doses in a 24-hour period.
  • As your child grows, the dose of paracetamol will need to be increased their weight, to ensure that they are getting the correct dose.
  • The dose for each child is their own weight. Do not use the same dose for each child unless they are the same weight.
  • If you are giving paracetamol to your child, and are unsure of how much to give, always check with your pharmacist. See the dose chart below as a guide.
  • When measuring the dose, measure the right amount using an oral syringe or medicine spoon. You can get these from your pharmacy. Do not use a kitchen spoon as it will not give you the right amount. Read more: tips on how to give medicines to babies and children.

Timing

  • Paracetamol is given no more than 4 times a day, for example, in the morning, at about midday, late in the afternoon and at bedtime. Do not give more than four times in 24 hours.
  • Wait at least 4 hours before giving the next dose, for example, 8 am, midday, 4 pm and 8 pm. Keep track of the timing of the doses and check when it was last given before giving it again. Before each dose, check if your child still needs it.

Strength

Paracetamol liquid is available in two strengths

  • 120mg in 5mL (lower strength)
  • 250mg in 5mL (higher strength).

Always check that the dose you are giving your child matches the strength of the liquid. If you are unsure, check with your doctor or pharmacist. 

Paracetamol dosing chart

If you are unsure about how much paracetamol liquid to give your child, ask your doctor or pharmacist, or using the following as a guide:  

Paracetamol dosing chart
Wait at least 4 hours between doses. Do not give more than 4 doses in 24 hours.
Child's weight 120mg/5mL 250mg/5mL
Less than 5 kg Ask your doctor Ask your doctor
6.5 kg 4 mL 2 mL
8 kg 5 mL 2.5 mL
10 kg 6 mL 3 mL
15 kg 9 mL 4.5 mL
20 kg 12 mL 6 mL
25 kg 15mL 7.5 mL
30 kg 18 mL 9 mL
35 kg 21 mL 10 mL
40 kg 25 mL 12 mL
45 kg 28 mL 14 mL
50 kg 30 mL 15 mL

Also see: Paracetamol Dose Calculator

Weigh your child and use the calculator to calculate their correct dose.

Paracetamol tablets

  • Paracetamol tablets comes as 500 mg tablets.
  • Check other medicines your child is taking. Some combination medicines for colds and flu may also have paracetamol in them.
  • Tablets are suitable for older children who can swallow them.
  • Tablets should be swallowed with a glass of water. Your child should not chew the tablet., it has a very bitter taste.
  • When giving tablets, you must work out the dose that is right for your child, their weight. If you are unsure about how much to give your child, ask your pharmacist. The following is a guide.
Child's weight Tablet (500 mg)
35 to 50 kg 1 tablet
50 to 65 kg 1 to 2 tablets
65 kg or more 2 tablets
Maximum: for children weighing more than 65 kg, do not give more than 2 tablets per dose.  

My child's dose

Know the right dose to give your child and check the strength. Use the table above to calculate your child's dose.

  • Strength of paracetamol:   120 mg/5 mL  OR   250 mg/ 5 mL  OR 500 mg tablets
  • My child's weight (kg):   ______________
  • Dose (mL):    _________________  
 Date Dosing times 
  • Before each dose, check if your child still needs it
  • Wait at least 4 hours between doses
  • Do not give more than 4 doses in 24 hours
Date: Time of dose 1:_____________________________Time of dose 2:_____________________________Time of dose 3:_____________________________Time of dose 4:_____________________________
Date: Time of dose 1:_____________________________Time of dose 2:_____________________________Time of dose 3:_____________________________Time of dose 4:_____________________________
Date: Time of dose 1:_____________________________Time of dose 2:_____________________________Time of dose 3:_____________________________Time of dose 4:_____________________________
Notes:

How to store paracetamol?

Keep all medicines the reach and sight of children, in a locked or latched cupboard.

  • Paracetamol does not need to be chilled: do not keep it in the fridge.
  • Make sure the bottle has a child-resistant cap – ask your pharmacist.

Overdose

Paracetamol is a very popular medicine and when taken correctly works well. However, too much paracetamol is very harmful to the liver.

  • If you realise you have given your child too much (including other products with paracetamol in it), call your doctor, nurse or the Poisons Centre  0800 POISON (0800 764 766) immediately. Children are most at risk so take extra care.
  • Keep all paracetamol in child-proof containers, reach and sight of children.

Do NOT wait for signs of an overdose as these appear late when damage to the liver is already done.

Late signs may include nausea or vomiting, diarrhoea (runny poos), yellow skin or eyes, poor appetite and confusion or extreme sleepiness.

Learn more

Medsafe Consumer information sheets  Children's Panadol

References

Credits: Sandra Ponen, Pharmacist. Reviewed By: Angela Lambie, Pharmacist, Auckland Last reviewed: 28 Jun 2018 Page last updated: 13 Aug 2019

Source: https://www.healthnavigator.org.nz/medicines/p/paracetamol-children/

Safe Use Of Paracetamol In Children

Paracetamol for children

Paracetamol (Pamol, Panadol) is the most commonly used medicine in New Zealand for children when they have pain or feel miserable with a fever. Check out some important advice and tips to help you use it safely and avoid some of the common mistakes.

Always measure doses exactly. Ask your pharmacist or nurse for an oral syringe – to give your child medicine by mouth.

  • paracetamol ('Pamol', 'Panadol') is a medicine to help reduce pain
  • your child doesn't need it for fever alone – if your child is miserable because of the fever, you can give paracetamol to make them more comfortable
  • too much paracetamol can be dangerous
  • keep all medicines reach of children, in a locked or latched cupboard
  • before each dose, check if your child still needs it
  • know the right dose to give and check the strength
  • give no more than 4 times in 24 hours
  • if someone else has been caring for your child, ask if they gave your child paracetamol, how much and when
  • check other medicines your child is taking – they may have paracetamol in them
  • paracetamol ('Pamol', 'Panadol') is a medicine to help reduce pain
  • it will not cause drowsiness or cause your child to sleep

You can use paracetamol for children and babies over 3 months old – 
younger babies must see the doctor.

  • you can use it for children and babies over 3 months old
  • younger babies must see the doctor
  • only give paracetamol if it's necessary
  • fever is a normal response to infection and is not in itself harmful, so you don't need to give paracetamol for fever alone
  • if your child is miserable because of the fever, you can give paracetamol to make them more comfortable
  • it's not a good idea to give babies and children paracetamol before and repeatedly after immunisation just in case they feel unwell – there is some evidence that paracetamol may reduce the effectiveness of childhood vaccinations

It varies between individuals but paracetamol seems to have the maximum effect between 1 ½ and 3 hours after you give the dose. Pain levels and temperature may start to come down before this.

What is the correct dose of paracetamol for my child?

  • the dose depends on your child's weight and the strength of paracetamol
  • always measure doses exactly – ask your pharmacist or nurse for an oral syringe
  • weigh your child, then check the dosing table below
  • check the strength – there are 2 strengths
  • ask the pharmacist, doctor or nurse to show you
Your child's weight 120mg per 5mL 250mg per 5mL
5kg or less Ask doctor Ask doctor
6.5kg 4mL 2mL
8kg 5mL 2.5mL
10kg 6mL 3mL
15kg 9mL 4.5mL
20kg 12mL 6mL
30kg 18mL 9mL
40kg 25mL 12mL

If your child won't take liquid paracetamol, and is old enough to safely swallow a tablet, you can give them a paracetamol tablet – make sure to give them the right dose:

Wait at least 4 hours between doses – give no more than 4 times in 24 hours.

  • 1 tablet (500mg) if your child is more than 33kg
  • 2 tablets (500mg each) if your child is more than 66kg

What do I need to do before every dose of paracetamol for my child?

  • check your child to see if they need another dose
  • it at least 4 hours between doses – give no more than 4 times in 24 hours
  • keep a record of the doses you give your child – check when you gave the last dose, before giving it again

How do I remember how many doses of paracetamol my child has had?

Keep a record of the paracetamol doses you've given your child.

Date and time Child's weight

Strength 120mg / 5mL or

250mg / 5mL

Dose (mL)

Where should I keep paracetamol in the house?

  • keep it in a high place reach and sight of children
  • store it in a locked or latched cupboard
  • the most common cause of poisoning is by children helping themselves
  • it doesn't need to be chilled so don't keep it in the fridge
  • it should have a child-resistant cap – ask your pharmacist

You might also be interested in the page Medicine safety: Tips for parents.

What if my child has too much paracetamol?

  • too much paracetamol can damage your child's liver
  • if your child has had too much, call your doctor, nurse or the Poisons Centre 0800 POISON (0800 764 766) immediately
  • signs of overdose may include feeling sick (nausea), vomiting, diarrhoea, yellow skin or eyes, poor appetite, confusion or extreme sleepiness

Paracetamol information in other languages

See the Waitemata District Health Board website for paracetamol information in Chinese (PDF, 836KB) and Korean (PDF, 768KB).

ReferencesAcknowledgements

On this page

Printer-friendly version

Source: https://www.kidshealth.org.nz/safe-use-paracetamol-children

healthnewschronicle.com